It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board

  • Another question---HCTZ and its diuretic effects

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 11-24-2008, 10:00 AM   #1
    LeeAnn76
    Inactive
    (female)
     
    Join Date: Oct 2008
    Location: Arizona
    Posts: 49
    LeeAnn76 HB User
    Another question---HCTZ and its diuretic effects

    I am looking for info from you more experienced folks. As I have mentioned elsewhere, HCTZ was recently added to my bp meds and the results have been great.

    One reason I asked my new doctor to get me off a calcium channel blocker was because of swelling.

    Already I see some improvement after a week with the HCTZ---but I am curious if there is a cumulative effect and if over time I will continue to see more lessening of swelling and water retention, especially in my midsection.

    I have no doubt about its bp benefits. And so far I have not had any side effects that I an tell---my med includes 12.5 mg of HCTZ---

    thanks for all the help!!!!!!!!!!!!

     
    Sponsors Lightbulb
       
    Old 11-24-2008, 10:45 PM   #2
    flowergirl2day
    Senior Veteran
    (female)
     
    Join Date: Apr 2007
    Location: Canada
    Posts: 3,181
    flowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB User
    Re: Another question---HCTZ and its diuretic effects

    Hi LeeAnn,

    Quote:
    I am curious if there is a cumulative effect and if over time I will continue to see more lessening of swelling and water retention, especially in my midsection.
    There are several mechanisms by which the drugs induce edema. The calcium channel blockers cause edema by hyperpermeability of blood vessels - capillary leakage.

    Are you reasonably sure that your edema is just that, and not an accumulation of fatty tissue around your midsection? A midsection-if isolated- is a rather unusual locale for an edema. There are certain medical conditions that can cause abdominal distention in that region. Is your edema intermittent or persistent? Localized or general? The fact that there has been an improvement in the week you've been off the medication is a good sign. It seems to indicate that your edema is indeed drug-induced. The initial effects of CCBs persist with their long-term use. I would think the effects are cumulative to the extent of attaining the steady state plasma concentration. Once that has been reached, the concentration of the drug remains quite stable given the variables remain fairly constant. This does not apply in certain chronic diseases.

    I was treated for severe abdominal and peripheral edema last year, certain it had been caused by my high dose of a calcium channel blocker. I did not have the option of stopping the medication to learn for sure. The extra dose of diuretics I had been given did not help. I remained in that horrible state for about a week. I have lived with peripheral edema since starting my CCB two years ago. That might soon change. It looks as if my blood pressure has not been affected by the new reduction in my calcium channel blocker. My legs look and feel normal for once on the 5mg of Norvasc.

    A drug-induced edema should be easily reversible with the discontinuation of the offending drug. The most effective treatment of edema is reversing its cause. For this reason, an attempt should be made to identify it. I find that doctors are not very concerned about the swelling, because, with the exception of pulmonary edema, it is not life-threatening. Unless severe, it is mostly ignored. The best diuretic for treating edema is a loop diuretic, alone or in combination with the hctz. It does not work for everyone.

    If your edema turns out to be persistent, you'll have to look elsewhere for its cause. It is common to many diseases and medical conditions.

    What (if anything!!!!) does your doctor say about the swelling?

    flowergirl

     
    Old 11-25-2008, 10:17 AM   #3
    LeeAnn76
    Inactive
    (female)
     
    Join Date: Oct 2008
    Location: Arizona
    Posts: 49
    LeeAnn76 HB User
    Re: Another question---HCTZ and its diuretic effects

    Oh definitely, there is some FAT (and I love that little green face---it reminds me of the headhunters in Borneo!!)
    And the aggravating thing is that partly happened when my former doctor thought I was nuts and didn't know anything about my thyroid and sent me to a psychiatrist who gave me some various SSRI's like Effexor and Lexapro which are notorious for causing unwanted weight gain----
    I sat there and felt my pants get tight.

    I have been off the calcium channel blockers for 2 months----we tried Lisinopril but it made me hugely nauseated and didn't really control my bp.
    We tried Benicar by itself which didn't give me side effects but didn't control my bp very well. When we added the HCTZ to the Benicar, kaboom, my bp came way down, and still no side effects----
    I also have been on atenolol for 5 and a half years which a cardiologist encouraged because I can tend to have tachycardia. I know some people don't like beta blockers, but this has been great for me.

    My new internist acknowledged that the ccb's were not his drug of choice and he didn't know why I had ever been on one.

    Anyway, a lot going on. Sometimes I think I read too much----but we have to be students and consumers about our bodies---even really attentive and good doctors just don't have the time to remember everything we have talked about and everything about us.

    Thanks for the input.

     
    Old 11-25-2008, 07:40 PM   #4
    flowergirl2day
    Senior Veteran
    (female)
     
    Join Date: Apr 2007
    Location: Canada
    Posts: 3,181
    flowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB User
    Re: Another question---HCTZ and its diuretic effects

    Quote:
    Anyway, a lot going on. Sometimes I think I read too much----but we have to be students and consumers about our bodies---even really attentive and good doctors just don't have the time to remember everything we have talked about and everything about us.
    LeeAnn,

    In my opinion you are doing great! I am so glad you've finally found a combination that works for you. The CCBs are not for everyone.

    I think that having some knowledge about the health issues that concern us is important. It allows us to actively participate in our treatment by asking the right questions, as well as have some input when considering different options and planning a strategy. Our doctors run on a tight schedule, and only the most pressing issues are addressed during the visit. They appreciate our becoming involved and having some in-depth knowledge about the issues at hand. You are so right - because they see so many patients every day, they don't remember much from the previous visit. I have learned not to bring lists of questions along. Instead, I usually have just a couple of questions that I consider more important than the rest. It works a lot better that way and I usually get them answered.

    FG

     
    Closed Thread




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 07:24 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!